Finite subschemes of abelian varieties and the Schottky problem
Annales de l'Institut Fourier, Volume 61 (2011) no. 5, p. 2039-2064

The Castelnuovo-Schottky theorem of Pareschi-Popa characterizes Jacobians, among indecomposable principally polarized abelian varieties (A,Θ) of dimension g, by the existence of g+2 points ΓA in special position with respect to 2Θ, but general with respect to Θ, and furthermore states that such collections of points must be contained in an Abel-Jacobi curve. Building on the ideas in the original paper, we give here a self contained, scheme theoretic proof of the theorem, extending it to finite, possibly nonreduced subschemes Γ.

Le théorème de Castelnuovo-Schottky de Pareschi et Popa caractérise les jacobiennes parmi les variétés abéliennes principalement polarisées (A,Θ) indécomposables de dimension g, par l’existence de g+2 points ΓA en position spéciale par rapport à 2Θ, mais générale par rapport à Θ. Il affirme par ailleurs que ces collections de points doivent être contenues dans une courbe d’Abel-Jacobi. En s’appuyant sur les idées contenues dans l’article de Pareschi et Popa, nous donnons ici une preuve autonome qui utilise le point de vue schématique et permet d’étendre le résultat aux sous-schémas Γ finis non nécessairement réduits.

DOI : https://doi.org/10.5802/aif.2665
Classification:  14H42,  14H40,  14K05,  14K99
Keywords: Principally polarized abelian varieties, Jacobians, Schotty problem, finite schemes, Abel-Jacobi curves.
@article{AIF_2011__61_5_2039_0,
     author = {Gulbrandsen, Martin G. and Lahoz, Mart\'\i },
     title = {Finite subschemes of abelian varieties and the Schottky problem},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {61},
     number = {5},
     year = {2011},
     pages = {2039-2064},
     doi = {10.5802/aif.2665},
     mrnumber = {2961847},
     zbl = {1239.14026},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2011__61_5_2039_0}
}
Gulbrandsen, Martin G.; Lahoz, Martí. Finite subschemes of abelian varieties and the Schottky problem. Annales de l'Institut Fourier, Volume 61 (2011) no. 5, pp. 2039-2064. doi : 10.5802/aif.2665. http://www.numdam.org/item/AIF_2011__61_5_2039_0/

[1] Birkenhake, C.; Lange, H. Complex abelian varieties, Springer-Verlag, Berlin, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Tome 302 (2004) | MR 2062673 | Zbl 0779.14012

[2] Debarre, O. Fulton-Hansen and Barth-Lefschetz theorems for subvarieties of abelian varieties, J. Reine Angew. Math., Tome 467 (1995), pp. 187-197 | Article | MR 1355928 | Zbl 0833.14027

[3] Eisenbud, D.; Green, M.; Harris, J. Cayley-Bacharach theorems and conjectures, Bull. Amer. Math. Soc. (N.S.), Tome 33 (1996) no. 3, pp. 295-324 | Article | MR 1376653 | Zbl 0871.14024

[4] Eisenbud, D.; Harris, J. Finite projective schemes in linearly general position, J. Algebraic Geom., Tome 1 (1992) no. 1, pp. 15-30 | MR 1129837 | Zbl 0804.14002

[5] Eisenbud, D.; Harris, J. An intersection bound for rank 1 loci, with applications to Castelnuovo and Clifford theory, J. Algebraic Geom., Tome 1 (1992) no. 1, pp. 31-60 | MR 1129838 | Zbl 0798.14029

[6] Griffiths, P.; Harris, J. Residues and zero-cycles on algebraic varieties, Ann. of Math. (2), Tome 108 (1978) no. 3, pp. 461-505 | Article | MR 512429 | Zbl 0423.14001

[7] Grushevsky, S. Erratum to “Cubic equations for the hyperelliptic locus”, Asian J. Math., Tome 9 (2005) no. 2, p. 273-274 | MR 2176610 | Zbl 1100.14523

[8] Gunning, R. C. Some curves in abelian varieties, Invent. Math., Tome 66 (1982) no. 3, pp. 377-389 | Article | MR 662597 | Zbl 0485.14009

[9] Krichever, I. Characterizing Jacobians via trisecants of the Kummer Variety (2006) http://arxiv.org/abs/math/0605625v4 (arXiv:math/0605625v4 [math.AG]) | Zbl 1215.14031

[10] Le Barz, P. Formules pour les trisécantes des surfaces algébriques, Enseign. Math. (2), Tome 33 (1987) no. 1-2, pp. 1-66 | MR 896383 | Zbl 0629.14037

[11] Mukai, S. Duality between D(X) and D(X ^) with its application to Picard sheaves, Nagoya Math. J., Tome 81 (1981), pp. 153-175 http://projecteuclid.org/getRecord?id=euclid.nmj/1118786312 | MR 607081 | Zbl 0417.14036

[12] Mumford, D. Curves and their Jacobians, The University of Michigan Press, Ann Arbor, Mich. (1975) | MR 419430 | Zbl 0316.14010

[13] Pareschi, G.; Popa, M. Castelnuovo theory and the geometric Schottky problem, J. Reine Angew. Math., Tome 615 (2008), pp. 25-44 | Article | MR 2384330 | Zbl 1142.14030

[14] Pareschi, G.; Popa, M. Generic vanishing and minimal cohomology classes on abelian varieties, Math. Ann., Tome 340 (2008) no. 1, pp. 209-222 | Article | MR 2349774 | Zbl 1131.14049

[15] Ran, Z. On subvarieties of abelian varieties, Invent. Math., Tome 62 (1981) no. 3, pp. 459-479 | Article | MR 604839 | Zbl 0474.14016

[16] Welters, G. E. A criterion for Jacobi varieties, Ann. of Math. (2), Tome 120 (1984) no. 3, pp. 497-504 | Article | MR 769160 | Zbl 0574.14027